MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 488530-13
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/12/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the sureform 30 curved-tip stapler instrument would not open and had to be manually opened.No fragment fell into the patient.The customer completed the procedure with the same instrument and no known impact or patient consequence was reported.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the sureform 30 curved-tip stapler instrument associated with this complaint and completed investigations.The instrument was found to have a lodge component in one of the jaws.It was manually articulated the grip axis and was not actuating as expected.Visual inspection showed a lodged component/material inside the jaws.Attempted to remove the lodged component and was not able to dislodge the material during the process.Also, it was installed a ¿white reloads¿ and had a sitting issue (won't lock-in).The failure analysis was unable to perform clamping and firing an in-house reloads due to the lodged component.The lodged unknown material most likely the cause of the issue from the field.Logs show stapler was installed on the system 7x and fired 1 gray reload.On installs 1, 2, and 4-7, the system failed to detect a valid reload was installed during installation.On install 3, a gray reload was installed.The first clamp was successful but was followed by a firing failure.The firing stopped at about ~37% completion, after a duration of ~22 seconds.After the 7th install attempt, the instrument was removed and not used again in the procedure.There were no stapler related errors in the logs.
 
Additional Manufacturer Narrative
The engineering review was performed and additional information was received: initial findings were confirmed.The procedure logs were reviewed and confirm 6 installs where no valid reload could be detected by the system.On the 3rd install of the procedure, a gray reload was detected.The clamp was successful; however, the firing failed at ~37% completion.The subsequent unclamp was successful and there were no indications in the logs that the manual release was used while the instrument was on the system.A reload could not be fully seated within the jaws and the jaws were unable to fully close, indicating a potential lodged component.The instrument jaws were disassembled and revealed two lodged switch fragments within the knife track of the channel.Additional damage was observed to the cutting edge of the driver.Based on the switch fragments observed within the jaws and the damage the driver knife, it is likely that the switch component of the reload was misaligned within the channel during reload installation.During reload detection, the driver likely hit the misaligned switch component resulting in an invalid reload color result.On one install, it is likely the switch was lodged in a location that allowed for proper reload detection.Once firing was initiated, the instrument was fired across the lodged switch component.The force of the interaction resulted in a force increase past the pre-determined force threshold, resulting in the partial fire.The lodged fragment likely also contributed to the subsequent reload recognition failures as the system could not detect the correct position of the switch on the installed reload and instead detected the fragment at an incorrect position.A lodged switch component is a result of improper reload installation, which is attributed to the user.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating, preventing damage to the instrument and reload.The probable root cause of the lodged fragments within the jaws is attributed to an improper reload installation by user.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating, preventing damage to the instrument and reload.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key24251668
Report Number2955842-2026-03095
Device Sequence Number18556268
Product Code NAY
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)U11250904
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 03/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number488530-13
Device Catalogue Number488530
Device Lot NumberU11250904 0096
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2026
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/06/2026
Supplement Date Received by Manufacturer02/18/2026
Initial Report FDA Received Date02/03/2026
Supplement Report FDA Received Date03/10/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/04/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown